What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Jul 7, 12:10 PM CST, 4 hours 39 minutes earlier.
Area forecast discussion, Jul 7, 12:10 PM CST, 4 hours 39 minutes before
AREA FORECAST DISCUSSION
National Weather Service Sioux Falls SD
110 PM CDT Thu Jul 7 2022
.SHORT TERM...(This Evening through Friday)
Issued at 110 PM CDT Thu Jul 7 2022
Showers and thunderstorms will remain possible tonight into Friday
morning. An ongoing cluster of storms in central SD should persist
and move into southeast SD and southwest MN this evening. For now it
seems like the better chances will be near and north of I-90. The
environment ahead of this cluster of storms is not overly impressive
but still supportive of continued development. CAPE values likely in
the 1000-2000 J/kg range, DCAPE about 500-700 J/kg with little to no
shear to really speak of. With the weak low level flow and not very
strong steering flow the storm relative inflow suggests a
southeastward movement to this cluster through the afternoon and
evening. While severe weather is not impossible, it's pretty
unlikely with the expected CAPE and freezing level at 13000 feet
AGL. The main threats should be heavy rain, wind gusts of 30 to 50
mph and lightning. The weak troughiness helping drive this activity
should move east of the area mid to late morning Friday bringing an
end to the chances for Friday afternoon. Lows tonight will be in the
60s and highs on Friday in the 80s. Still a bit on the humid side
with fairly light easterly flow.
.LONG TERM...(Friday Night through Thursday)
Issued at 110 PM CDT Thu Jul 7 2022
Friday night into Saturday will see upper level ridging build into
the area so not expecting any showers or storms. This should bring a
southerly wind back to the area, possibly a bit breezy at times.
Temperatures will also warm a bit with lows in the mid to upper 60s
and highs in the 80s near and east of Interstate 29 and in the 90s
to the west. With the expected dew points in the upper 60s the heat
index will climb into the mid and upper 90s west of I-29. There
should be a decent wave that moves by to the north and increases
warm air advection so a few storms could scrape parts of central SD
then along highway 14, bit chances farther south drop off pretty
quickly. While storms will have trouble developing with a decent cap
in place, if they can the instability and shear are plenty strong to
support isolated supercells.
Saturday night into Sunday night will show the best chance for some
stronger to severe storms, especially later Sunday afternoon into
Sunday night. The big question Saturday night is whether or not
storms can develop in the afternoon with peak heating or later in
the evening with the wave the moves by to the north and stirs up
some warm advection. The ridge flattens on Sunday and turns low
level flow a little more southwest with a front expected to move
into the area through the afternoon and evening. Ahead of this front
will be very hot with a decent chance for heat indices to reach 100
to 105 degrees. We will once again be fighting capping a bit on
Sunday but with the stronger forcing suspect development will occur
and severe weather is more likely during this time. Plenty of
instability, likely about 3500 J/kg and good shear with a solid mid
and upper level westerly jet so possibly some supercells to start
and potentially develop into a line. It is way too far out to
determine what will happen however as any activity Saturday night
will play a role in what occurs Sunday afternoon and evening.
Monday into Tuesday will see the area on the backside of a large
upper level trough with upper level ridging building into the area
Wednesday into Thursday. This will keep temperatures at or a little
above normal with low chances for showers and thunderstorms.
&&
.AVIATION...(For the 18Z TAFS through 18Z Friday afternoon)
Issued at 1229 PM CDT Thu Jul 7 2022
Some patchy MVFR ceilings remain but for the most parts have
scoured out to few or scattered. Showers and thunderstorms should
become more numerous through the afternoon into the evening, but
for now severe storms still appear unlikely. However with any of
the storms locally heavy rain, lightning and wind gusts around 40
mph will be possible. The better chances for the stronger winds
will be north of I-90. If the showers and storms are numerous
enough the MVFR fog and stratus later tonight will be less likely,
so confidence in that development is low.
&&
.FSD WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
IA...NONE.
NE...NONE.
&&
SHORT TERM...08
LONG TERM...08
AVIATION...08
Hazardous weather outlook, Jul 7, 8:54 AM CST, 7 hours 55 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
954 AM CDT Thu Jul 7 2022
IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097-
098-NEZ013-014-SDZ040-055-056-061-062-065>071-081500-
Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee-
Buena Vista-Woodbury-Ida-Lincoln-Murray-Cottonwood-Nobles-Jackson-
Pipestone-Rock-Dixon-Dakota-Brookings-Lake-Moody-McCook-Minnehaha-
Hutchinson-Turner-Bon Homme-Yankton-Union-
954 AM CDT Thu Jul 7 2022
This Hazardous Weather Outlook is for portions of northwest Iowa,
west central Iowa, southwest Minnesota, northeast Nebraska, east
central South Dakota, and southeast South Dakota.
.DAY ONE...Today and Tonight
Scattered showers and thunderstorms are expected today through
tonight. An isolated storm could be strong to severe, although the
risk is very low. Locally heavy rainfall is possible.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday
Temperatures rise for the upcoming weekend, with heat index values
rising above 95 degrees on Sunday. Chances for storms return later
Sunday. Although details are uncertain, strong to severe storms
may be possible Sunday afternoon and Sunday night.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
SDZ038-039-050-052>054-057>060-063-064-081500-
Beadle-Kingsbury-Gregory-Jerauld-Sanborn-Miner-Brule-Aurora-
Davison-Hanson-Charles Mix-Douglas-
954 AM CDT Thu Jul 7 2022
This Hazardous Weather Outlook is for portions of central South
Dakota, east central South Dakota, south central South Dakota,
and southeast South Dakota.
.DAY ONE...Today and Tonight
Strong thunderstorms will be possible this afternoon into the
evening.The main threats from these storms will be wind gusts of
30 to 50 mph and locally heavy rainfall.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday
The thunderstorm threat returns this weekend. Isolated storms will
be possible Saturday afternoon and evening but confidence is
fairly low. The better chances will be Sunday when a few strong to
severe storms are possible.
Temperatures rise for the upcoming weekend, with afternoon heat
indices in the mid and upper 90s both Saturday and Sunday.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
In the hours before
Special weather statement, Jul 7, 2:47 PM CST, 2 hours 2 minutes before
Special Weather Statement
National Weather Service Sioux Falls SD
347 PM CDT Thu Jul 7 2022
IAZ020>022-031-032-NEZ013-014-SDZ039-040-053>056-059>062-065>071-
080000-
Plymouth-Cherokee-Buena Vista-Woodbury-Ida-Dixon-Dakota-Kingsbury-
Brookings-Sanborn-Miner-Lake-Moody-Davison-Hanson-McCook-
Minnehaha-Hutchinson-Turner-Lincoln-Bon Homme-Yankton-Clay-Union-
Including the cities of Le Mars, Cherokee, Storm Lake,
Sioux City, Ida Grove, Holstein, Battle Creek, Wakefield, Ponca,
Allen, South Sioux City, De Smet, Arlington, Lake Preston,
Brookings, Woonsocket, Howard, Madison, Orland, Flandreau,
Mitchell, Alexandria, Emery, Salem, Canistota, Bridgewater,
Montrose, Sioux Falls, Parkston, Freeman, Menno, Tripp, Clayton,
Parker, Centerville, Marion, Viborg, Irene, Hurley, Chancellor,
Canton, Lennox, Tea, Harrisburg, Tyndall, Scotland, Springfield,
Avon, Tabor, Yankton, Vermillion, North Sioux City, Beresford,
Elk Point, Alcester, and Jefferson
347 PM CDT Thu Jul 7 2022
Scattered thunderstorms forming along a weak boundary...situated
across portions of northwest Iowa, northeast Nebraska, as well as
eastern South Dakota...may produce brief funnel clouds. Any
funnel clouds that develop are expected to be weak and not touch
the ground. However if you feel your safety is threatened please
seek shelter.
Special weather statement, Jul 7, 3:58 PM CST, 51 minutes before
Special Weather Statement
National Weather Service Sioux Falls SD
458 PM CDT Thu Jul 7 2022
IAZ001>003-012>014-MNZ071-072-080-081-089-090-097-098-080100-
Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Lincoln-Murray-
Cottonwood-Nobles-Jackson-Pipestone-Rock-
Including the cities of Rock Rapids, George, Inwood, Larchwood,
Sibley, Spirit Lake, Milford, Arnolds Park, Sioux Center,
Orange City, Rock Valley, Hawarden, Hull, Sheldon, Hartley,
Sanborn, Spencer, Tyler, Hendricks, Lake Benton, Ivanhoe,
Marshall, Slayton, Fulda, Windom, Mountain Lake, Worthington,
Jackson, Lakefield, Pipestone, and Luverne
458 PM CDT Thu Jul 7 2022
Scattered thunderstorms forming along a weak boundary...situated
across eastern South Dakota moving into southwestern Minnesota
and northwestern Iowa...may produce brief funnel clouds. Any
funnel clouds that develop are expected to be weak and not touch
the ground. However if you feel your safety is threatened please
seek shelter.
Local storm report, Jul 7, 4:49 PM CST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
549 PM CDT THU JUL 7 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0540 PM FLASH FLOOD 3 WNW SIOUX CITY 42.51N 96.44W
07/07/2022 WOODBURY IA PUBLIC
LOCAL LAW ENFORCEMENT HAS REPORTED MULTIPLE
CARS STALLED ON W 19TH STREET IN SIOUX CITY
AND MULTIPLE LOW LYING ROADS FLOODED.
&&
IG